Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Can cortisone injection cause diabetic retinopathy? Taken cortisone for trigger finger, losing vision

User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 150 Questions
can cortisone injection cause diabetic retionpathy?
I am a juvenile diabetic that I was diagnosed with when I was 2 years old. On October 17, 2012 I received a cortisone injection for trigger finger and the doctor said it could elevate my blood sugars for approximately 2 weeks and it has not been back to normal since then and it’s been almost a year. On XXXXXXX 5, 2012 I had my trigger finger surgery to correct the problem. Then the beginning of August I went to the eye doctor because my prescription ran out for my contacts and my eye doctor was booked so I went to another one and she found blood in the back of my eyes so she referred me to a retinal surgeon and he diagnosed me with severe Diabetic Retinopathy. I didn’t have this over a year ago and I got this problem from the cortisone injection which the ortho doctor said I would have elevated sugars for about 2 weeks and almost 1 year later I am losing my vision over this. I am hoping you can help me out in this matter.
Posted Mon, 17 Sep 2012 in Medicines and Side Effects
Answered by Dr. Chitra Reddy 3 hours later
Thanks for posting your query.

In your query, you mentioned October 2012, which I considered as October 2011 as this is still august 2012, and I understand that you were given cortisone for a short duration or just one shot and you have not consulted an eye doctor since one year. All this you can clarify me in the follow up of this query.

A corticosteroid or "cortisone" shot can cause a side effect of high blood sugar levels in people with diabetes. In most cases, this effect lasts several days as your doctor mentioned. However, the effect is considered temporary. If you use insulin, you may need a larger dose during this time. It is appropriate to check your blood sugar more often after you receive a medication that could alter your levels.

If you find high levels of blood glucose for long time even after discontinuing, firstly ruling out other causes like infections, stress, changes in diet, exercise helps you to find the culprit
Example: high-impact exercises can strain already weakened blood vessels in the eyes making the condition more severe within a short span (may be less than an year)

Joint contractures and neuropathies are considered as risk factors for diabetic retinopathy.
High blood pressure levels for long durations are major reason in most cases.

Diabetic retinopathy is damage to the eye's retina that occurs with long-term diabetes.

Having more severe diabetes for a longer period increases the chance of getting retinopathy. Retinopathy is also more likely to occur earlier and be more severe if your diabetes has been poorly controlled.

You may not know there is any damage to your eyes until the problem is very bad. Your doctor can catch problems early if you get regular exams. Especially you will need to see an eye doctor who is trained to treat diabetic retinopathy to know about this at an early stage.

Whatever may be the reason, now you have this problem

You need to know few things:

Treatments can reduce vision loss. They do not cure diabetic retinopathy or reverse the changes that have already occurred. However, it can help to keep the disease from getting worse.
You can improve your outcome by keeping good control of your blood sugar and blood pressure.
Once proliferative retinopathy occurs, there is always a risk for bleeding. You will need to be monitored regularly, and you may need more treatment.
Apart from medications, several procedures or surgeries are the main treatment for diabetic retinopathy.
Laser eye surgery
•     Focal laser photocoagulation is used to treat macular edema.
•     Scatter laser treatment or panretinal photocoagulation treats a large area of your retina. Often two or more sessions are needed.
A surgical procedure called vitrectomy is used when there is bleeding (hemorrhage) into the eye. It may also be used to repair retinal detachment.

So I advise you to talk to your doctor regarding the grading of retinopathy and plan for appropriate treatment as soon as possible because 32 years of age is too small to have vision loss problems that gets severe with time.
So please do not neglect.

Hope I answered your query. Please let me know if you have more concerns.

Above answer was peer-reviewed by
Follow-up: Can cortisone injection cause diabetic retinopathy? Taken cortisone for trigger finger, losing vision 20 hours later
I appreciate your time ans knowledge on helping me. I went for my yearly exam and they found diabetic retinopathy at the severe stage and I did not have it last year when I was in. i am very good at keeping tight control of my sugars and I do not have any stress or infections. I walk on my treadmill approximately 20-30 mins M-F. My sugars were normal before the injection and afterwards it went all down hill. That's why I was aking if the cortisone injection could be a cause of me developing the Diabetic Retinopahty since my sugars became elevated after the injection.I have not had a change in my daily diet routine.

I am seeing a diabetic retinal surgeon for the eye issue. He has me scheduled to come back for a follow up in December 2012 to check on it. He said the laser surgery may be an option. But I was wanting to know if the cortisone could cause this with my eyes? I do not have kidney issues of any kind as of 3 months ago on my lab work. I was also, tested for ketoacidosis and I had no traces of that either.

So, with this being said I am thinking what you said the cortisone could be a cause of this issue with my eyes, right?

Thanks again for your time.

Answered by Dr. Chitra Reddy 1 hour later

Thanks for providing the information and helping me to rule out the causes.

Though a group of patients complain that cortisol has been the cause for retinopathy, most doctors do not agree, (and that too if the cortisol is used for short duration) due to lack of definite theoretical proof.

Few studies suggest that increased plasma cortisol levels may take some part in the production of diabetic retinopathy. In a certain population of type 2 diabetic though HPA
(hypothalmic-pituitary-adrenal axis) activity is enhanced only in patients with chronic complications. The degree of cortisol secretion is directly associated with the presence and the number of diabetes complications and few studies believe that complications like diabetic retinopathy is caused due to HPA axis activity.

Therefore the possible causative role for cortisol secretion in the development of chronic complications of diabetes in your case can be accepted to certain extent as you are confident enough in ruling out other options.

Hope this clarifies your doubts. Let me know if you have other queries.
If all your queries are accepted, please close this discussion.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor